Medical information for patients


Tenosynovitis is the tender swelling of the rope or cord like structures (tendons) which connect muscles to the bones in order to work the joints of the body and their slithery covering (synovial sheath).


Tenosynovitis causes pain, tenderness, and swelling of the affected area, and also stiffness of the joint which is moved by the tendon. It may just last a few days, but in some cases can go on for many weeks or even months. Usually, however, treatment can help.


Probably the most common recognisable cause is overuse through heavy and/or repetitive physical activity. It is sometimes caused by rheumatism or arthritis and may be caused by infection. There are other possible causes but in many cases it is impossible to identify what led to the condition.


Tenosynovitis can affect any tendon in the body but is possibly most commonly seen in the wrist and hand. The joint which is worked by the tendon is stiff and painful and there is tenderness and swelling over and around the inflamed tendon and tendon sheath. Sometimes the area is warmer or hotter than the surrounding skin.

There may be a crackling noise from the tendon (when the joint is moved) which is audible using a stethoscope or with an ear placed against the affected area. This may sometimes be felt with the finger tips.


In most cases you should seek professional advice. This is usually from a doctor or physiotherapist, but chiropractors and osteopaths are expert in this area as well. (It is wise to check that such a professional is a registered practitioner, in the same way you would expect your doctor to be.)

From the point of view of immediate relief, it helps to rest the joint and cold compresses may also help. It may be beneficial to try an anti-inflammatory drug such as aspirin or ibuprofen as long as you are not allergic to this, do not have a history of stomach or duodenal ulcer, and know of no other reason why you should not.

Your doctor may try these or stronger drugs of a similar type, may organise physiotherapy, or may suggest a steroid injection. Do not be alarmed by this, although nothing is without any possible side effects, these are few, and the injection is usually very helpful. The sort of steroid involved is the sort that athletes are allowed to use, and it will not cause you to grow huge muscles!

Further information

Brief feedback